Case Report of International Journal of Case Reports
Paraparesis following commencement of Anti Tuberculosis drugs for latent Tuberculosis. Case report and review of literature
Danish Waqar1 and Mohamed A Yassin2
1.Department of Medical Education, Hamad Medical Corporation
2.Deaprtment of Medical Oncology NCCCR,Hamad Medical Corporation
A 43 year old female Patient, with recently diagnosed latent Tuberculosis (TB), started On anti – TB drugs (Isoniazid, Rifampicin), came with symptoms of Motor and sensory polyneuropathy only 4 weeks after starting the drugs. Extensive investigations were pursued. Nerve conduction study showed Features of Guillain – Barre syndrome (GBS). After stopping the Anti TB medications, patient symptoms Improved. This gives us an idea that Anti TB medications can itself trigger GBS. The Association of TB and GBS will be reviewed in Literature as well as the differentials and management.
Keywords: Paraparesis, Anti Tuberculosis drugs, latent Tuberculosis, Case report
How to cite this article:
Danish Waqar and Mohamed A Yassin. Paraparesis following commencement of Anti Tuberculosis drugs for latent Tuberculosis. Case report and review of literature. International Journal of Case Reports, 2018 3:44. DOI:10.28933/ijcr-2018-10-2408
1 Yuki N, Hartung HP, Guillain – barre syndrome, NEJM, 2012,366(24): 2294-2304
2 Sejvar JJ, Baughman AL, Wise M, Morgan OW, Population incidence of Guillain-Barré syndrome: a systematic review and meta-analysis, Neuroepidemiology,2011, ;36(2):123-133
3 Ogawara K, Kuwabara S, Mori M, Hattori T, Koga M, Yuki N, Axonal Guillain-Barré syndrome: relation to anti-ganglioside antibodies and Campylobacter jejuni infection in Japan, 2000 Oct;48(4):624-631.
4 Brannagan TH 3rd1, Zhou Y, HIV-associated Guillain-Barré syndrome, J Neurol Sci. 2003 Apr 15; 208(1-2):39-42.
5 Etal, Guillain-Barré syndrome following primary cytomegalovirus infection: a prospective cohort study, Clin Infect Dis. 2011 Apr 1; 52(7):837-44
6 Etal, Zika Virus and the Guillain-Barré Syndrome – Case Series from Seven Countries, N Engl J Med. 2016 Oct 20; 375(16):1598-1601
7 Centers for Disease Control and Prevention (CDC), Guillain-Barré syndrome among recipients of Menactra meningococcal conjugate vaccine–United States, June-July 2005, MMWR Morb Mortal Wkly Rep. 2005 Oct 14;54(40):1023-5.
8 Vellozzi C1, Iqbal S, Broder K, Guillain-Barre syndrome, influenza, and influenza vaccination: the epidemiologic evidence, Clin Infect Dis. 2014 Apr;58(8):1149-55
9 Khalid hamid changal and AB hameed Raina, Central nervous system Manifestations of Tuberculosis: A Review Article, J Mycobac Dis 2014, 4:146
10 A Cherian1 and SV Thomas2, Central nervous system tuberculosis, Afr Health Sci. 2011 Mar; 11(1): 116–127
11 Global Alliance for TB Drug Development, Handbook of anti-tuberculosis agents. Introduction, Tuberculosis (Edinb). 2008; 88(2):85
12 DIXON GJ, ROBERTS GB, TYRRELL WF, The relationship of neuropathy to the treatment of tuberculosis with isoniazid, Scott Med J. 1956 Nov;1(11):350-4.
13 Marcos Abdo Arbex, Marília de Castro Lima Varella, Hélio Ribeiro de Siqueira, Fernando Augusto Fiúza de Mello, Antituberculosis drugs: Drug interactions, adverse effects, and use in special situations. Part 1: First-line drugs, J Bras Pneumol. 2010;36(5):626-640
14 Holdiness MR, Neurological manifestations and toxicities of the antituberculosis drugs. A review, Med Toxicol. 1987 Jan-Feb;2(1):33-51.
15 Rabeeya Arsalan, Saniya Sabzwari , Isoniazid induced motor-dominant neuropathy, J Pak Med Assoc Oct 2015;65(10):1131-3.
16 Leneman F. The Guillain-Barré syndrome. Definition, etiology, and review of 1, 100 cases. Arch Intern Med. 1966;118:139–44
17 Akshay Navalkishor Lakhotia, Dinesh Chouksey, Rahul Jain, and Ajoy Kumar Sodani, Guillain–Barre Syndrome following Tuberculosis: A Rare Association, J Neurosci Rural Pract. 2017 Apr-Jun; 8(2): 296–299.)
18 S. Vyravanathan and N. Senanayake, Guillain-Barré syndrome associated with tuberculosis, Postgrad Med J. 1983 Aug; 59(694): 516–517.
19 J B Peiris, H R Wickremasinghe, and M A Chandrasekara , Letter: Tuberculous polyradiculitis , Br Med J. 1974 Oct 12; 4(5936): 107.